EconPapers    
Economics at your fingertips  
 

The Optimality of Arbitrary Partial Equilibrium Welfare Analysis

Marc Duhamel

Journal of Public Economic Theory, 2006, vol. 8, issue 2, 321-343

Abstract: This paper characterizes the general equilibrium foundation of arbitrary partial equilibrium welfare analysis in second‐best economies. While prior theory recognizes the importance of market distortions affected by relative price changes, it offers little guidance about the necessary scope of Marshallian partial equilibrium analysis. The paper determines necessary and sufficient conditions for optima of Marshallian total surplus functions to characterize second‐best Pareto‐optimal allocations. While these conditions confirm much of the traditional approach to applied welfare economics, they bring doubt about its reliability for public policy and concerns over its systematic use to build conventional economic wisdom.

Date: 2006
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
https://doi.org/10.1111/j.1467-9779.2006.00266.x

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bla:jpbect:v:8:y:2006:i:2:p:321-343

Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=1097-3923

Access Statistics for this article

Journal of Public Economic Theory is currently edited by Rabah Amir, Gareth Myles and Myrna Wooders

More articles in Journal of Public Economic Theory from Association for Public Economic Theory Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2025-03-19
Handle: RePEc:bla:jpbect:v:8:y:2006:i:2:p:321-343